Prolonged hypothermia due to olanzapine in the setting of renal failure: A case report and review of the literature

Ankit Kansagra, Sanket Patel, Susan Renee Wilcox

Research output: Contribution to journalReview article

5 Scopus citations

Abstract

Temperature dysregulation is an infrequent but previously documented adverse effect of antipsychotic medications. The majority of documented cases involve durations of hypothermia of less than 24 h. We present the case of a patient on therapeutic olanzapine for bipolar disease with dehydration from gastroenteritis leading to acute kidney injury in the setting of stage III chronic kidney disease, who presented with severe hypothermia of 31.2°C (88.2°F). He required active rewarming in the intensive care unit for a total of 9 days. This is the second case report of prolonged hypothermia from olanzapine in the setting of kidney disease. Clinicians should be aware that patients with renal dysfunction may be at increased risk for prolonged hypothermia from olanzapine.

Original languageEnglish (US)
Pages (from-to)335-339
Number of pages5
JournalTherapeutic Advances in Psychopharmacology
Volume3
Issue number6
DOIs
Publication statusPublished - Jan 1 2013

    Fingerprint

Keywords

  • acute kidney injury
  • antipsychotics
  • chronic kidney disease
  • hypothermia
  • medication effects
  • olanzapine

ASJC Scopus subject areas

  • Pharmacology, Toxicology and Pharmaceutics (miscellaneous)
  • Psychology (miscellaneous)

Cite this